Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 5, NWS Tucson, AZ

July 6, 2007Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 6, 2007, 6:21 PM MST for Pima County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2007, 6:21 PM MST (01:21 UTC)
Expired
Jul 6, 2007, 6:57 PM MST
In force
36 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 159 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2007-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2007-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
3367 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 070122
SVRTWC
AZC019-070200-
/O.NEW.KTWC.SV.W.0005.070707T0121Z-070707T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
621 PM MST FRI JUL 6 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 700 PM MST

* AT 614 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. WINDS OF THIS SPEED WILL BE CAPABLE OF PRODUCING 
  BLOWING DUST...SIGNIFICANTLY LOWERING VISIBILITIES. THIS STORM 
  WAS LOCATED NEAR SANTA CRUZ...OR ABOUT 26 MILES WEST OF 
  SELLS...AND MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHWEST OF PAPAGO FARMS BY 640 PM MST...

LAT...LON 3201 11220 3202 11242 3181 11257 3169 11219

$$

WEATHER.GOV/TUCSON

SMR

$$
1 follow-up statement
000 
WWUS55 KTWC 070157
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
656 PM MST FRI JUL 6 2007

AZC019-070206-
/O.CAN.KTWC.SV.W.0005.000000T0000Z-070707T0200Z/
PIMA AZ-
656 PM MST FRI JUL 6 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY IS
CANCELLED...

THUNDERSTORM ACTIVITY HAS WEAKENED BELOW SEVERE LEVELS. 
THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL PIMA COUNTY THROUGH 8 PM 
WITH LOCALLY HEAVY RAIN AND WIND GUSTS UP TO 45 MPH.

LAT...LON 3201 11220 3202 11242 3181 11257 3169 11219

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:00 PM MST, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 6, 2:00 PM MST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST FRI JUL 6 2007

.SYNOPSIS...A STRONG UPPER LEVEL HIGH ALONG THE COLORADO RIVER WILL
CONTINUE TO ALLOW LIMITED MONSOON MOISTURE TO FEED INTO SOUTHEAST
ARIZONA THROUGH SATURDAY. THE HIGH IS THEN EXPECTED TO MIGRATE INTO
CENTRAL ARIZONA BY EARLY NEXT WEEK...WHICH WILL TEND TO CONFINE ANY
THUNDERSTORMS NEAR THE MOUNTAINS UNTIL IT MOVES INTO SOUTHWEST UTAH
TOWARD THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...THIS IS A GREAT EXAMPLE OF HOW WE CAN UNDENIABLY BE IN
THE MONSOON FLOW REGIME...YET NOT HAVE THE OFT-QUOTED MONSOON
SURFACE DEWPOINT CRITERIA MET. STRONG UPPER HIGH NEAR KLAS IS
KEEPING US IN A FAVORABLE NE FLOW ALOFT RIGHT OFF THE RIM. ANOTHER
LOW LEVEL MOISTURE SURGE TOOK PLACE UP THE GULF OF CA THIS
MORNING...BUT IT DID NOT LAST VERY LONG AND TRANSPORTED ONLY LIMITED
MOISTURE INTO S AZ. IT HAS SINCE MIXED OUT...ALTHOUGH IT HAS LEFT
SURFACE DEWPOINTS A BIT HIGHER THAN THEY WERE YESTERDAY AFTERNOON.
MEANWHILE...PRECIP WATER LOOPS CONTINUE TO SHOW MOISTURE INCREASING
MAINLY AT MID LEVELS...WITH PERHAPS A BIT OF LOW LEVEL MOISTURE
PUSHING W FROM NM. COMPARED TO YESTERDAY...WE ARE GETTING A SOMEWHAT
EARLIER START AND WILL HAVE SLIGHTLY BETTER AREAL COVERAGE.
HOWEVER...COVERAGE WILL STILL NOT BE GREAT SINCE MOUNTAIN CAPE WILL
PROBABLY BE NO BETTER THAN 1000 J/KG WHILE VALLEY DOWNDRAFT CAPES
CLIMB AS HIGH AS 1200-1300 J/KG. THUS...ISOLATED MICROBURSTS...
BLOWING DUST...AND MULTIPLE 30-40KT OUTFLOWS WILL BE THE MAIN
CONCERNS WITH ONLY SPOTTY LIGHT RAIN. HAVE ALREADY ISSUED ONE DUST
STORM WARNING FOR THE UPPER GILA VALLEY THIS AFTERNOON. SPC SWOMCD
DISCUSSION ISSUED EARLIER HITS THE SITUATION RIGHT ON THE HEAD.
INHERITED LOW-MID GRADE POPS WILL WORK NICELY THIS EVENING...BUT
WILL ADD HEIGHTENED WORDING FOR GUSTY WINDS AND BLDU GIVEN CURRENT
TRENDS.

WE MAY SEE ANOTHER SLIGHT UPTICK ON SAT...DEPENDING AGAIN ON WHAT
HAPPENS TO OUR S TONIGHT...BUT BY SUN THE UPPER HIGH IS GOING TO
MIGRATE INTO C AZ AS THE PERSISTENT UPPER LOW OVER THE S PLAINS
WEAKENS. MODELS SHOW 500MB TEMPS WARMING TO -5C WITH 700-500MB FLOW
BECOMING VERY WEAK OR NW. SO EVEN IF LOW LEVEL MOISTURE CONTINUES TO
SEEP INTO US /OR SURGE IF CONVECTION REALLY GETS GOING OVER THE
SIERRA MADRES THIS WEEKEND/ AND DEWPOINTS SOMEHOW REACH THE MAGIC
MONSOON LEVEL...WE MAY BE HARD-PRESSED TO GET ANYTHING OTHER THAN
MOUNTAIN TSTMS GOING. PREVIOUS SHIFTS HAD ALREADY BUILT THIS
DOWNTICK INTO THE FORECAST...WHICH WE WILL ACCENTUATE A BIT MORE IN
THIS PACKAGE. WENT TO CLIMO POPS BY NEXT WEEK AS THE HIGH MEANDERS
NORTH AND SETS UP EITHER E OR NE FLOW WITH SLIGHTLY COOLER TEMPS
ALOFT.

TEMP-WISE...MADE NO MAJOR CHANGES...ALTHOUGH BIAS CORRECTED GRIDS
AND RECENT BOIVERIFY DATA SHOWS A SLIGHT UPWARD ADJUSTMENT IN LOWS
WAS IN ORDER.

THANKS TO DMAFB 355TH CWT AND SPC FOR COORDS TODAY.

&&

.FIRE WEATHER...AN INFLUX OF MOISTURE WILL CONTINUE THE TREND OF
AFTERNOON AND EVENING THUNDERSTORMS WITH A GOOD CHANCE OF WETTING
RAIN IN THE HIGHER TERRAIN THROUGH THE WEEKEND. ADDITIONALLY...
THUNDERSTORMS WILL HAVE GUSTY WINDS UP TO 45 MPH AND PRODUCE BLOWING
DUST AT MANY VALLEY LOCATIONS. NIGHT TIME HUMIDITY RECOVERIES WILL
REMAIN MODERATE THE NEXT COUPLE OF DAYS AS THE AIRMASS OVER
SOUTHEASTERN ARIZONA MOISTENS. AT THE START OF THE WEEK THE HIGH
WILL SHIFT INTO CENTRAL ARIZONA DECREASING THE MOISTURE AVAILABLE
RESULTING IN MODERATE TO POOR NIGHTTIME HUMIDITY RECOVERIES.

&&

.AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS WITH SCT-BKN120CB
WILL CONTINUE DURING THE AFTERNOON AND EVENING HOURS THROUGH
SATURDAY. THE MAIN THREAT FROM THESE STORMS IS EXPECTED TO BE
OUTFLOW WINDS UP TO 40KTS AND LOCALLY BLOWING DUST WITH VISIBILITIES
DOWN TO 1 MILE. DURING LATE NIGHT AND MORNING HOURS EXPECT BKN250
WITH DEBRIS CLOUDS FROM THE PREVIOUS DAY/S CONVECTIVE ACTIVITY.
AVIATION DISCUSSION NOT UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.CLIMATE...THE LOW TEMPERATURE SO FAR TODAY AT TUCSON INTERNATIONAL
AIRPORT HAS BEEN 87. UNLESS OUTFLOWS OR A TSTM COOLS US OFF...WE
WILL TIE THE WARMEST LOW TEMPERATURE RECORD FOR JULY 6 /87 IN 1925/.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...PYTLAK
FIREWX/AVIATION...EVANS

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 6, 10:31 AM MST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1031 AM MST FRI JUL 6 2007

AZZ019-029-030-033>035-070700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1031 AM MST FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THE MOISTURE INCREASE FROM THE EAST WILL PRODUCE SCATTERED
THUNDERSTORMS THIS AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL
FORM FIRST OVER THE MOUNTAINS EARLY THIS AFTERNOON...THEN MOVE INTO
THE VALLEYS LATE THIS AFTERNOON AS THEY ARE PUSHED BY NORTHEAST
WINDS ALOFT. THE MAIN THREATS WITH THESE STORMS...MUCH LIKE
YESTERDAY...WILL BE LIGHTNING...ISOLATED MICROBURST WIND GUSTS OF
UP TO 60 MPH AND AREAS OF BLOWING DUST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED MOUNTAIN AND ISOLATED VALLEY THUNDERSTORM DEVELOPMENT
WILL CONTINUE THROUGH THE WEEKEND AS MOISTURE REMAINS WEAK ACROSS
THE AREA. THE MAIN THREAT ASSOCIATED WITH THESE THUNDERSTORMS
CONTINUES TO BE GUSTY WINDS AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-032-070700-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
1031 AM MST FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A FEW DRY THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. HOWEVER...THE LACK OF MOISTURE IN THE WESTERN DESERTS
MEANS THAT THE MAIN THREAT WILL BE FROM GUSTY WINDS AND BLOWING
DUST AS THUNDERSTORM OUTFLOWS PUSH WEST FROM SOUTHEAST ARIZONA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE POSSIBILITY OF ISOLATED THUNDERSTORMS WILL REMAIN THROUGH THE
WEEKEND...WITH MOST OF THE ACTIVITY OCCURRING IN THE LATE EVENING.
THE MAIN THREAT ASSOCIATED WITH THESE STORMS CONTINUES TO BE GUSTY
WINDS AND BLOWING DUST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:21 PM MSTSevere Thunderstorm WarningTWCPima39 min
Jul 6, 7:31 PM MSTFlash Flood WarningTWCPima119 min
Jul 6, 9:28 PM MSTFlash Flood WarningTWCPima3 hr
Jul 6, 11:44 PM MSTAreal Flood WarningTWCPima2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.